High-Dose Antipsychotics Place Children at Increased Risk of Unexpected Death
Children and young adults without psychosis who are prescribed high-dose antipsychotic medications are at increased risk of unexpected death, despite the availability of other medications to treat their conditions, according to a Vanderbilt University Medical Center study published in JAMA Psychiatry.
Unexpected death includes deaths due to unintentional drug overdose or cardiovascular/metabolic causes.
In 2010, an estimated 1.3 million individuals 24 years of age or younger filled 7 million prescriptions, primarily for behavioral symptoms (such as ADHD), depression, or bipolar disorders. However, antipsychotics have potentially life-threatening effects, even in younger populations, and there are other medications for many of these conditions.
The findings reinforce guidelines for cautious use of antipsychotics in younger populations, according to senior author Wayne Ray, PhD, a professor of health policy at Vanderbilt University School of Medicine.
"Patients should be selected very carefully, after consideration of both drug and nondrug alternatives," Ray says. "There should be a pretreatment evaluation for factors that might amplify antipsychotic effects, such as cardiac conditions. These children and young adults should also be thoroughly monitored during treatment if they are prescribed a high-dose antipsychotic."
Study authors searched data for about 250,000 relatively healthy children and young people (aged 5 to 24) enrolled in the Tennessee Medicaid program from January 1999 through December 2014, including new users of antipsychotic medications who received higher or lower doses and a comparison group of new users of control medications that weren't antipsychotics.
Patients with schizophrenia or other psychoses were excluded because there are no alternatives to antipsychotics for these conditions.
The high-dose antipsychotic group of children and young adults aged 5 to 24 had a 3.5-fold increased risk of unexpected death, when compared with their peers in the study, while the risk for cardiovascular and metabolic deaths was increased 4.3-fold.
Vanderbilt coauthors include C. Michael Stein, MB, ChB; Katherine T. Murray, MD; D. Catherine Fuchs, MD; Stephen W. Patrick, MD, MPH; James Daugherty, MS; Kathi Hall, BS; and William O. Cooper, MD, MPH.
Source: Vanderbilt University Medical Center